Minnesota, 2023

Drought in Minnesota, July 18 to 31, 2023

July 18 to 31, 2023 · NWS ABR · 2 events in 2 counties and zones

Below average rainfall in June continued in July across Big Stone and Traverse Counties. Precipitation deficit of three to five inches of precipitation since June 1st caused D2 Severe Drought conditions to develop by the middle of July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Below average rainfall in June continued in July across Big Stone and Traverse Counties. Precipitation deficit of three to five inches of precipitation since June 1st caused D2 Severe Drought conditions to develop by the middle of July. D2 Severe Drought expanded in areal coverage by the end of July due to dry conditions and above normal temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 17, 11:49 PM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1249 AM CDT Tue Jul 18 2023

.UPDATE...
Issued at 1246 AM CDT Tue Jul 18 2023

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 907 PM CDT Mon Jul 17 2023

No major changes made to the forecast this evening. Thunderstorm
activity currently over far southwestern South Dakota still looks
to have the potential to skirt the southwestern part of the CWA
later tonight, but for the most part will stay south. No changes
made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 229 PM CDT Mon Jul 17 2023

A sprawling surface high pressure is producing a mostly sunny sky
with a few patches of fair weather cumulus clouds. Low level
moisture is return on the backside of the surface high with dew
points in western Nebraska reaching the 60s. Still anticipating
thunderstorms developing over eastern Montana, or near a surface
trough later this afternoon. The convection should track southeast
along the moisture gradient this evening and through the overnight
hours. The convection may reach the western, or mostly likely the
southwestern portion of the CWA after 3Z. While instability is
lacking over this CWA, deep layer shear, along with upper level
support may be enough to produce a few stronger storms over the I-90
corridor. High winds may be the main threat, but can not rule out
the potential for quarter size hail.

Additional thunderstorms will be possible during the morning hours,
mainly along the Missouri River valley. Depending on model used, a
weak LLJ may produce the additional storms, or perhaps another
shortwave will track southeast across the region. Either way, kept
pops ongoing into the mid morning hours for now. Additional strong
storms may be possible Tuesday afternoon ahead a surface warm front,
or ahead of an EML. Modest instability and shear may produce quarter
size hail and 60 mph winds. The severe threat is best between the
Missouri and James River valley. Instability wanes as convection
moves east into MN Tuesday evening.

.LONG TERM...(Wednesday through Monday)
Issued at 229 PM CDT Mon Jul 17 2023

The extended period opens on Wednesday in the wake of a cold fropa
and the glance of an upper low moving through ND and MN. Drier air
in the mid levels in the afternoon coupled with good west to
northwest mixing with vertically stacked north to northwest winds
will lead to the breeziest day of the period. However, lowered
gusts from NBM given the lack of strong mid level winds - maxing
out at 35 kts at 700 mb. Could see a few gusts west river in the
40+ mph near-advisory range but expect those to be isolated.

Sfc high pressure builds in Wednesday night. Other than a few brief
periods (Sat night/Monday) where shortwave energy may ride over an
upper ridge and into the Dakotas, the forecast looks dry with no
potential for even a passing shower. Temperatures will climb into
the weekend as the upper ridge transitions farther east. Persistent
upper level flow out of the northwest through Sunday, though, could
see the return of some smoke from Canadian fires which would
moderate the potential for 85+ degree highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1246 AM CDT Tue Jul 18 2023

Terminals KABR,KATY,KPIR,KMBG

Will see the potential for a couple rounds of precipitation during
the period. The first will affect mainly south central South Dakota
into the early overnight hours, with the second possibly affecting
the eastern CWA late Tuesday afternoon into Tuesday evening. There
will likely be periods of MVFR vsbys with the precipitation.
Otherwise, VFR conditions will prevail elsewhere overnight and
through the day Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...SD
LONG TERM...Wise
AVIATION...Dorn
Hazardous weather outlook, Jul 17, 3:09 AM CST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
409 AM CDT Mon Jul 17 2023

SDZ015-033>036-045-048-051-181200-
Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-Buffalo-
409 AM CDT Mon Jul 17 2023 /309 AM MDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will move to the southeast through western South Dakota
this evening and into the overnight hours. The greatest threat for
severe thunderstorms will be southwest of a line from Faith, to
Pierre, to Chamberlain. The strongest storms could produce hail to
the size of golfballs and winds of 60 to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday into Tuesday evening. There is
uncertainty on whether storms develop and where they may occur. Some
of the storms could be severe, producing hail over the size of
quarters and winds over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ003>011-016>023-037-181200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-
409 AM CDT Mon Jul 17 2023 /309 AM MDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible after midnight tonight, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday into Tuesday evening. There is
uncertainty on whether storms develop and where they may occur. Some
of the storms could be severe, producing hail over the size of
quarters and winds over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
July 18, 12:00 AM CST to July 31, 11:59 PM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125485, 1125486.